Alert archive / Georgia / Special Weather Statements in 2012
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Aug 16, 2012, 10:46 PM EDT for Floyd County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2012, 10:46 PM EDT (02:46 UTC)
- Expired
- Aug 16, 2012, 11:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
County Floyd County, GA
The radar
The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640
WWUS82 KFFC 170246
SPSFFC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EDT THU AUG 16 2012
GAZ019-170315-
1046 PM EDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FLOYD
COUNTY UNTIL 1115 PM EDT...
AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING SOUTHEAST AT 20 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND
COOSA...ROME AND LINDALE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
&&
LAT...LON 3438 8533 3439 8528 3432 8502 3425 8502
3422 8503 3421 8505 3410 8505 3409 8512
3418 8542
TIME...MOT...LOC 0247Z 293DEG 18KT 3428 8525
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 10:20 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 16, 10:20 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1020 PM EDT THU AUG 16 2012 .UPDATE... HAVE UPDATED FORECAST TO ADD SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF NORTH GEORGIA TONIGHT...NORTH OF AN ATLANTA TO ATHENS LINE FOR NOW. THERE ARE A FEW STORMS DEVELOPING AHEAD OF THE MCS MOVING THROUGH TENNESSEE AND KENTUCKY. WILL CONTINUE TO WATCH AND SEE HOW THE CONVECTION DEVELOPS. NO OTHER CHANGES AT THIS TIME. 41 .PREVIOUS... .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... STATIONARY FRONT ACROSS CENTRAL GA WITH BEST INSTABILITY ACROSS THE SOUTHERN COUNTIES. THAT IS WHERE THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE INTO THE MID EVENING HOURS. A CONCERN TO WATCH FOR IS SHORT WAVES IN THE UPPER FLOW COMING FROM MS/AL THAT COULD AFFECT THE WESTERN CWA THIS EVENING. THE MAIN CONCERN WILL THEN BE A COLD FRONT APPROACHING N GA FRIDAY AFTERNOON. GFS/NAM THEN DIFFER HOW FAR TO TAKE THE FRONT INTO THE AREA WITH THE GFS MOVING THE FRONT TO CENTRAL GA AT DAYS END FRIDAY AND THE NAM MOVING THE FRONT INTO N GA. THINK THE NAM MOVEMENT IS BETTER AND THE HIGHER POPS FROM THE NAM MOS MORE IN LINE THAN THE LOWER GFS MOS POPS. A FLAIR UP OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FRIDAY WITH THE APPROACH OF THE FRONT AND SPC HAS HIGH-LIGHTED MAINLY N GA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS. THIS IS PARTLY DUE TO A SHORT WAVE AIDING THE STORM DEVELOPMENT. THE FRONT WILL LIKELY BECOME STATIONARY FRIDAY NIGHT ACROSS N GA. WHILE SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH...CHANCES WILL REMAIN IN THE FORECAST ALL NIGHT. FORECAST LOW TEMPERATURES RUNNING NEAR NORMAL TONIGHT AND FRIDAY NIGHT. FORECAST HIGH TEMPERATURES RUNNING NEAR TO SLIGHTLY BELOW NORMAL FOR FRIDAY AND WENT WITH THE COOLER MET MOS HIGHS. THESE TEMPERATURES COULD BE TOO COOL FOR PORTIONS OF THE SE CWA. OVERALL CONFIDENCE IS MEDIUM. BDL .LONG TERM /SATURDAY THROUGH THURSDAY/... AFOREMENTIONED FRONT WILL BE WORKING ITS WAY THROUGH THE AREA SATURDAY AND SUNDAY AS THE STRONG UPPER TROUGH DIGS INTO THE EASTERN HALF OF THE COUNTRY. VARIOUS SHORTWAVES ROUNDING THE BASE OF THE TROUGH ALONG WITH SOUTHWEST FLOW ALOFT AND TROPICAL CONNECTION FROM THE TROPICAL WAVE OVER THE BAY OF CAMPECHE WILL KEEP DIFFERENT WAVES OF CONVECTION IN THE AREA THROUGH THE EXTENDED. 12Z GFS NO LONGER TRIES TO CUTOFF A SHORTWAVE MIDWEEK WHEREAS THE ECMWF IS STILL DOING THIS. WITH THE CUTOFF...THE ECMWF DEVELOPS A MORE PROGRESSIVE SYSTEM AND PUSHES THE TROUGH UP INTO SOUTHEAST CANADA WITH RIDGING BUILDING INTO THE SOUTH...WHEREAS THE GFS KEEPS THE TROUGH AS THE DOMINANT FEATURE...WHICH WILL IMPACT WHICH DAYS NEXT WEEK HAVE PRECIP. GUIDANCE IS ALSO HINTING AT A SLIGHTLY WARMER SOLUTION THIS TIME AROUND. WITH ALL THESE CHANGES...ALBEIT MINOR...HAVE MADE NO CHANGES TO THE FORECAST BEYOND 48 HOURS GIVEN THE UNCERTAINTY. SEE PREVIOUS DISCUSSION BELOW. TDP PREV DISCUSSION... /ISSUED AT 308 AM EDT THU AUG 16 2012/ UPPER LEVEL TROUGH DOMINATES THE REGION TO START THE LONG TERM...WITH THE 500MB LOW LOCATED OVER EASTERN CANADA. CAUGHT BETWEEN THE BERMUDA HIGH AND A HIGH OVER TEXAS...PLENTY OF WEST GULF AND EVEN EASTERN PACIFIC MOISTURE WILL STREAM AROUND THE GULF COAST INTO THE SOUTHEAST. 00Z GFS SUGGESTS THAT A FRONTAL BOUNDARY WILL MEANDER OVER SOUTH CENTRAL GEORGIA THROUGH MOST OF THE LONG TERM. 00Z ECMWF HINTS AT THE DEVELOPMENT OF A CUT OFF 500MB LOW OVER THE MID-SOUTH NEAR THE END OF THE FORECAST PERIOD THAT MAY HELP CHASE OUT THE MOIST TROUGHINESS. 00Z GFS DEVELOPS A LOW IN SE AL ON 18Z WEDNESDAY...WITH AN ASSOCIATED 500MB CUTOFF LOW AROUND 12Z THURSDAY. SOME UNCERTAINTY WHETHER GUIDANCE IS TRENDING TOWARDS STARTING A TRANSITION TO A MORE FALL LIKE PATTERN...WILL NEED TO KEEP AN EYE ON FUTURE RUNS TO SEE IF THIS TREND CONTINUES FOR WEDNESDAY INTO THURSDAY OF NEXT WEEK. DRY PERIODS WILL BE BRIEF...WITH COOLER MORNING TEMPS. MONDAY AND TUESDAY MORNINGS MAY SEE SOME LOWER 60S AND ISOLATED UPPER 50S SNEAK AS FAR SOUTH AS THE SOUTHERN CRESCENT OF THE METRO ATLANTA. LOOKING AT EXTREME LOWS FOR THE SOUTH METRO AREA IN AUGUST IN THE 1981-2010 PERIOD...MID 50S ARE THE LOWEST OBSERVED TEMPS. AUGUST MIN TEMP RECORDS ARE NOT THREATENED AS OF RIGHT NOW EXCEPT AT CSG ON MONDAY...BUT IT BEARS KEEPING AN EYE ON WITH EACH SUCCESSIVE BLAST OF DRY AIR BEHIND FRONTS. WENT A BIT WARMER THAN GUIDANCE BECAUSE THERE IS STILL SOME UNCERTAINTY OVER THE LENGTH AND TIMING OF ANY DRY AIR OVER THE AREA. RAG && .AVIATION... 00Z UPDATE... VFR CONDITIONS EXPECTED OVERNIGHT WITH SOME MID/HIGH CLOUDS. SOME 5000-6000 FT CLOUD COULD LINGER OR DEVELOP OVERNIGHT. PATCHY FOG AND/OR HAZE LATE NIGHT POSSIBLE. SURFACE WINDS MOSTLY WNW LESS THAN 10 KTS BECOMING LIGHT/VARIABLE. SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP FRIDAY...BUT TIMING UNCERTAIN. DIRECTION OF MOVEMENT OF MCS OVER OHIO VALLEY MAY AFFECT THE CWA ON FRIDAY. //ATL CONFIDENCE...00Z UPDATE... HIGH CONFIDENCE ALL ELEMENTS THROUGH TONIGHT. MEDIUM ON LOCATION AND TIMING OF CONVECTION FRIDAY. 41 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 68 89 69 88 / 10 50 40 40 ATLANTA 72 87 71 86 / 10 70 40 40 BLAIRSVILLE 64 80 67 81 / 10 80 50 40 CARTERSVILLE 66 86 68 86 / 20 90 50 40 COLUMBUS 72 90 73 88 / 10 40 40 50 GAINESVILLE 69 86 70 85 / 10 70 40 40 MACON 72 91 71 90 / 10 50 30 50 ROME 68 87 69 87 / 20 90 60 40 PEACHTREE CITY 67 87 68 86 / 10 60 40 40 VIDALIA 73 94 73 92 / 20 30 20 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BDL LONG TERM....TDP AVIATION...41
Hazardous weather outlook, Aug 16, 10:19 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1019 PM EDT THU AUG 16 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-180230- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1019 PM EDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH GEORGIA TONIGHT. .SYNOPSIS... A FRONTAL BOUNDARY HAS SETTLED SOUTH OF THE FORECAST AREA THIS EVENING. HOWEVER...AN UPPER ATMOSPHERE DISTURBANCE PASSING ACROSS TENNESSEE AND KENTUCKY TONIGHT MAY HELP TO TRIGGER THUNDERSTORMS ACROSS NORTH GEORGIA. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. .DISCUSSION... DRIER AIR HAD SPREAD ACROSS NORTH AND CENTRAL GEORGIA THIS EVENING. HOWEVER AN UPPER LEVEL DISTURBANCE WAS MOVING SOUTHEAST THROUGH KENTUCKY AND TENNESSEE THIS EVENING. A FEW THUNDERSTORMS WERE DEVELOPING AHEAD OF THIS SYSTEM ACROSS MAINLY NORTHWEST GEORGIA. INSTABILITY ASSOCIATED WITH THIS UPPER AIR SYSTEM MAY TRIGGER ISOLATED THUNDERSTORMS OVER NORTH GEORGIA THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 16, 6:44 PM EDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EDT THU AUG 16 2012
GAZ113-162330-
644 PM EDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TOOMBS COUNTY UNTIL 730 PM EDT...
AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTER...MOVING EAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TOOMBS COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ROCK SPRINGS...SOUTH THOMPSON...VIDALIA...CENTER...
TOOMBS CENTRAL...LYONS...SANTA CLAUS...PONDEROSA...JOHNSON CORNER...
OHOOPEE AND NEW BRANCH. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
&&
LAT...LON 3208 8220 3197 8221 3196 8222 3207 8246
3224 8242 3223 8220 3222 8220 3218 8218
3215 8218
TIME...MOT...LOC 2244Z 282DEG 17KT 3215 8237Special weather statement, Aug 16, 10:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EDT THU AUG 16 2012
GAZ019-170315-
1046 PM EDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FLOYD
COUNTY UNTIL 1115 PM EDT...
AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING SOUTHEAST AT 20 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND
COOSA...ROME AND LINDALE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
&&
LAT...LON 3438 8533 3439 8528 3432 8502 3425 8502
3422 8503 3421 8505 3410 8505 3409 8512
3418 8542
TIME...MOT...LOC 0247Z 293DEG 18KT 3428 8525The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:00 AM EDT | Special Weather Statement | FFC | Catoosa, Dade, Murray, Walker, Whitfield | 60 min |
| Aug 17, 1:32 PM EDT | Special Weather Statement | FFC | Henry | 28 min |
| Aug 17, 2:48 PM EDT | Special Weather Statement | FFC | Greene | 57 min |
| Aug 17, 6:34 PM EDT | Special Weather Statement | FFC | Jefferson | 26 min |
| Aug 17, 6:52 PM EDT | Special Weather Statement | FFC | Jefferson | 38 min |
| Aug 17, 6:59 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson | 46 min |
| Aug 17, 7:04 PM EDT | Special Weather Statement | FFC | Johnson | 26 min |
Nearby
Special Weather Statements in Georgia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.